Johannesburg - An HIV-positive woman developed abnormally large and stretched breasts due to the side effects of her antiretroviral (ARV) medication, according to a report in the Sowetan on Thursday.
The condition, known as lipodystrophy, was recognised through changes in fat reduction or redistribution, often in one area, leading to abnormal body shape transformations.
"In 2008, my breasts started growing rapidly and got heavy, making life difficult for me," the 29-year-old woman told the newspaper.
The woman told the newspaper that in 2009 she was supposed to go for a breast reduction but could not because she was anaemic and had a bone marrow deficiency.
Doctors treated her for the anaemia and bone marrow related complications but her lipodystrophy worsened.
The woman's breasts reached her knees.
"The combined weight of my breasts is equal to carrying two 2-year-old babies around at all times," she told the newspaper.
"And I cannot sleep properly because I hurt myself if I turn around carelessly."
Not a priority case
The woman said she stayed indoors all day because she could not move.
Dr Phillip Botha from the faculty of medicine and health sciences at Stellenbosch University confirmed that lipodystrophy was a side effect of ARVs.
Health officials did not see the woman's case as a priority so she is on a waiting list for an operation at a state facility as she cannot afford the procedure herself.
Chris Hani Baragwanath Academic Hospital CEO Johanna More told the Sowetan that the hospital had more serious issues to attend to.
Gauteng health department spokesperson Simon Zwane said the woman's condition was not life-threatening.
"What she is asking for is a cosmetic surgical operation and unfortunately this cannot be prioritised above life-threatening and emergency surgical operations that our hospitals deal with daily," Zwane was quoted as saying.